NSAID Overdose in Dogs
Tina Wismer, DVM, MS, DABVT, DABT, ASPCA Animal Poison Control Center, Champaign, Illinois
In the literature
Steele C, Stefanovski D, Rondeau MP. Clinical outcomes and prognostic factors associated with nonsteroidal anti-inflammatory drug overdose in dogs presented to an emergency room. J Vet Emerg Crit Care (San Antonio). 2021;31(5):638-646.
The Research …
Ingestion of NSAIDs (both human and veterinary formulations) is common in dogs. Vomiting, GI ulceration, and acute kidney injury (AKI) are expected with overdose due to reduced synthesis of protective prostaglandins.
This study aimed to evaluate clinical signs and identify prognostic factors in 125 dogs with NSAID overdose presented to an emergency clinic over an 11-year period. Ibuprofen, carprofen, naproxen, and deracoxib were most commonly ingested, and most exposures (96%) were a single acute ingestion.
Clinical signs included vomiting (36.8%), anorexia (15.2%), diarrhea (10.4%), hematemesis (8%), and melena (7.2%). ALT and ALP were elevated in >33% of dogs, possibly because of NSAID overdose, a pre-existing condition, or reactive hepatopathy secondary to gastroenteritis.
Most dogs (96%) survived to discharge. Nine dogs were discharged with incomplete renal recovery, 7 of which had follow-up data available. Six of the 7 dogs regained renal function within one year.
Duration of anorexia, when confounded for age, was a prognostic factor for death or euthanasia prior to discharge. There was no relationship between age, sex, or neuter status and outcome.
… The Takeaways
Key pearls to put into practice:
NSAIDs reduce pain and inflammation by decreasing prostaglandin production through inhibition of the enzyme cyclooxygenase; however, production of beneficial prostaglandins that maintain both the protective mucus layer in the stomach and renal blood flow are also decreased, leading to vomiting, GI ulceration, and AKI following overdose.
Most patients have a positive outcome with appropriate therapy. In this study, most discharged patients with creatinine elevation had full recovery.
Prompt decontamination and treatment are important. Emesis can be induced if ingestion was in the past hour and the patient is subclinical. Activated charcoal should be administered if the ingested NSAID dose causes signs of AKI; IV fluid therapy and gastroprotectants should also be administered.